Category: 

What Are the Different Corticosteroid Withdrawal Symptoms?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 13 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
NASA scientists have discovered a class of stars with atmospheric temperatures cooler than the human body.  more...

December 2 ,  1982 :  The first permanent artificial heart was implanted in a human.  more...

Corticosteroid withdrawal symptoms may develop when abruptly discontinuing the use of these drugs. These symptoms may include gastrointestinal disturbances, fatigue, or low blood pressure. Additional symptoms may include muscle and joint pain, headaches, and fever. Some of these symptoms may be reduced or avoided by tapering off the use of the medications slowly, although this does not completely eliminate the chances of experiencing negative side effects. Any specific questions or concerns about corticosteroid withdrawal in an individual situation should be discussed with a doctor or other medical professional.

Gastrointestinal disturbances are relatively common corticosteroid withdrawal symptoms. Mild to moderate nausea, vomiting, or diarrhea may occur. Some people may also experience intestinal bloating or cramping. Decreased appetite and weight loss may also occur. If these symptoms persist or become severe, a doctor should be consulted for further medical evaluation.

Weakness, fatigue, and lowered blood pressure levels are possible symptoms of corticosteroid withdrawal. A sudden drop in blood pressure may cause additional symptoms such as dizziness or loss of consciousness. These symptoms often mimic those of other medical conditions, so it is important to see a doctor to make sure no underlying medical issues are present.

Ad

Muscle and joint pain may occur in someone undergoing corticosteroid withdrawal and can range from mild to severe in nature. In some instances, the pain is so severe that prescription medications are needed to control the discomfort experienced during the withdrawal period. Headaches are also common during withdrawal and may be especially painful for those who are already predisposed toward having migraines. A slight fever is not uncommon, but should be evaluated by a medical professional to rule out complications such as infection.

In an effort to reduce corticosteroid withdrawal symptoms, many doctors will instruct the patient to gradually reduce the dosage of the medications. In most cases, this slow tapering will prevent severe side effects from developing. Some patients may still experience negative side effects and may need to be monitored closely to make sure that severe complications do not develop.

Occasionally, severe corticosteroid withdrawal symptoms may develop, especially in patients who have used these drugs for a prolonged period of time. A condition known as acute adrenal crisis can be fatal and should be treated as a medical emergency. Signs of this type of crisis may include increased heart rate, rapid breathing, and extreme shaking. Confusion, the development of a high fever, and loss of consciousness may occur if this condition is not treated immediately.

Ad

You might also Like

Recommended

Discuss this Article

anon990324
Post 4

I am experiencing withdrawal symptoms just from using steroid eye drops. It's horrible. I have all the signs of adrenal insufficiency.

bear78
Post 3

@ZipLine-- I'm experiencing the same symptoms right now-- headaches and fatigue. But I also have muscle aches and nausea. It sort of feels like I have the flu.

I called my doctor about it and he said to rest and eat well and that the symptoms should go away in a few days.

I was on corticosteroids for four months. I think the longer one is on them, the worse the withdrawal symptoms.

ZipLine
Post 2

@MikeMason-- I have never heard of corticosteroids causing those kinds of withdrawal symptoms. I have heard of something called corticosteroid induced psychosis. Is that what you might be experiencing? I think it happens from using high doses of corticosteroids but the symptoms are supposed to go away when you quit the medication.

The only withdrawal effects I experienced from corticosteroids were migraines and a general feeling of being unwell for a few days. That's it.

stoneMason
Post 1

Can corticosteroid withdrawal cause confusion and hallucinations?

I have these symptoms and I stopped taking my corticosteroid medication yesterday.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email